Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 19, 2017, 5:35 PM CST for Kinney County, Maverick County, Texas. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 19, 2017, 5:35 PM CST (23:35 UTC)
- Expired
- Feb 19, 2017, 6:30 PM CST
- In force
- 55 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kinney County, TX, Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 43 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 5:41 PM CST | HAIL 1.75 | 1 Ssw Brackettville, TX | RECEIVED VIDEO VIA SOCIAL MEDIA OF HAIL UP TO THE SIZE OF GOLFBALLS FALLING ALONG US HWY 90 IN BRACKETTVILLE |
| Feb 19, 5:43 PM CST | TSTM WND GST 40 | Quemado, TX | EMERGENCY MANAGER REPORTED POWER LINES DOWN IN QUEMADO NEAR HWY 277 |
| Feb 19, 5:44 PM CST | HAIL 0.7 | Brackettville, TX | EMERGENCY MANAGER FROM BRACKETVILLE REPORTED DIME SIZE HAIL |
| Feb 19, 5:45 PM CST | TSTM WND DMG | 2 W Laughlin Afb Aux Fi, TX | POWER LINES DOWNS APPROX 2 MILES SOUTH OF FM 1665 AND US 277 |
| Feb 19, 5:45 PM CST | HAIL 1 | Brackettville, TX | PUBLIC REPORTED HAIL FALLING APPROX QUARTER SIZED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
437
WUUS54 KEWX 192335
SVREWX
TXC271-323-200030-
/O.NEW.KEWX.SV.W.0017.170219T2335Z-170220T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
535 PM CST SUN FEB 19 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Central Kinney County in south central Texas...
Northwestern Maverick County in south central Texas...
* Until 630 PM CST
* At 534 PM CST, a severe thunderstorm was located near Spofford,
moving north at 15 mph. Two additional strong to severe storms
extend south to between Quemado and Eagle Pass...also moving north
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brackettville, Spofford, Quemado, Alamo Village, Radar Base,
Normandy, Laughlin Afb Aux Field, Kickapoo Cavern State Park and
Elm Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
2888 10060 2889 10059 2891 10062 2890 10063
2892 10063 2894 10065 2900 10065 2910 10068
2962 10052 2962 10011 2875 10052
TIME...MOT...LOC 2334Z 200DEG 15KT 2923 10047
HAIL...1.00IN
WIND...60MPH
$$
MO4 follow-up statements
014
WWUS54 KEWX 192340
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
540 PM CST SUN FEB 19 2017
TXC271-323-200030-
/O.CON.KEWX.SV.W.0017.000000T0000Z-170220T0030Z/
Kinney TX-Maverick TX-
540 PM CST SUN FEB 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR CENTRAL KINNEY AND NORTHWESTERN MAVERICK COUNTIES...
At 539 PM CST, a severe thunderstorm was located over Brackettville,
moving northeast at 25 mph. Additional severe storms extend south to
between Quemado and Eagle Pass. The strongest storm could produce
damaging hail over the city of Brackettville through 6 pm.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brackettville, Spofford, Quemado, Alamo Village, Radar Base,
Normandy, Laughlin Afb Aux Field, Kickapoo Cavern State Park and Elm
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
2888 10060 2889 10059 2891 10062 2890 10063
2892 10063 2894 10065 2900 10065 2910 10068
2962 10052 2962 10011 2875 10052
TIME...MOT...LOC 2339Z 210DEG 23KT 2929 10043
HAIL...1.25IN
WIND...60MPH
$$
MO517
WWUS54 KEWX 192351
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
551 PM CST SUN FEB 19 2017
TXC271-323-200030-
/O.CON.KEWX.SV.W.0017.000000T0000Z-170220T0030Z/
Kinney TX-Maverick TX-
551 PM CST SUN FEB 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR CENTRAL KINNEY AND NORTHWESTERN MAVERICK COUNTIES...
At 550 PM CST, severe thunderstorms were located along a line
extending from near Alamo Village to near Normandy, moving northeast
at 30 mph. Hail up to 2 inches in diameter and damaging winds have
been reported with this storm cluster from near Quemado to
Brackettville since 545 pm.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Brackettville, Spofford, Quemado, Alamo Village, Radar Base,
Normandy, Laughlin Afb Aux Field, Kickapoo Cavern State Park and Elm
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
2888 10060 2889 10059 2891 10062 2890 10063
2892 10063 2894 10065 2900 10065 2910 10068
2962 10052 2962 10011 2875 10052
TIME...MOT...LOC 2350Z 202DEG 26KT 2943 10037 2895 10054
HAIL...2.00IN
WIND...70MPH
$$
MO912
WWUS54 KEWX 200001
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
601 PM CST SUN FEB 19 2017
TXC271-323-200030-
/O.CON.KEWX.SV.W.0017.000000T0000Z-170220T0030Z/
Kinney TX-Maverick TX-
601 PM CST SUN FEB 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR CENTRAL KINNEY AND NORTHWESTERN MAVERICK COUNTIES...
At 559 PM CST, severe thunderstorms were located along a line
extending from 6 miles northeast of Alamo Village to 7 miles west of
Darling, moving northeast at 30 mph. Radar indicates an especially
strong portion of the storm 8 miles east of Jimenez that could
produce damaging hail up to Tennis ball size. Another severe storm
may cross the border just south of Quemado by 620 pm.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Brackettville, Spofford, Quemado, Alamo Village, Radar Base,
Normandy, Laughlin Afb Aux Field, Kickapoo Cavern State Park and Elm
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
2888 10060 2889 10059 2891 10062 2890 10063
2892 10063 2894 10065 2900 10065 2910 10068
2962 10052 2962 10011 2875 10052
TIME...MOT...LOC 2359Z 202DEG 26KT 2949 10035 2901 10052
HAIL...2.50IN
WIND...60MPH
$$
MO070
WWUS54 KEWX 200022
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
622 PM CST SUN FEB 19 2017
TXC271-323-200030-
/O.CON.KEWX.SV.W.0017.000000T0000Z-170220T0030Z/
Kinney TX-Maverick TX-
622 PM CST SUN FEB 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR CENTRAL KINNEY AND NORTHWESTERN MAVERICK COUNTIES...
At 620 PM CST, severe thunderstorms were located along a line
extending from 12 miles northeast of Alamo Village to Spofford,
moving northeast at 30 mph. Another severe storm is crossing the
border south of Quemado. A new severe thunderstorm warning will
likely be issued for these storms before 630 PM CST.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brackettville, Spofford, Quemado, Alamo Village, Radar Base,
Normandy, Laughlin Afb Aux Field and Elm Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
2888 10060 2889 10059 2891 10062 2890 10063
2892 10063 2894 10065 2902 10065 2962 10041
2962 10011 2875 10052
TIME...MOT...LOC 0020Z 207DEG 25KT 2958 10032 2918 10039
HAIL...1.00IN
WIND...60MPH
$$
MOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 2:57 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Feb 19, 2:57 PM CST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 257 PM CST Sun Feb 19 2017 .SHORT TERM (Tonight through Monday Night)... Latest water vapor images show a long-wave upper level trough axis extending from the Intermountain West southeast into the four corners region. This feature is forecast to split this evening...sending the southern portion of the main trough/short-wave across northeast Mexico and into our area overnight. At the surface, a dry-line located across the extreme northwest Val Verde County as of this writing, is expected to push further west. With that in main and expected convection along and east of I-35 later tonight, SPC Day 1 Convective Outlook has been updated and now covers most area with slight risk of severe thunderstorms. DFX radar is already picking up light to moderate rain-showers along the Rio Grande and Edwards Plateau areas. This trend is expected to increase as the upper level short-wave moves to the east this evening. A hand-full of HiRes models agree on scattered showers and thunderstorms to develop across the Rio Grande later this afternoon with widespread convection forming early this evening into the overnight hours. By early this evening, increased instability and with capping inversion eroding, expect storms to rapidly become strong to severe. As the night progresses, the severe weather risk diminishes and transition into a heavy rain event with isolated strong storms mainly along and east of I-35. Overall situation from early this evening into the overnight hours is as follow: strong to severe thunderstorms are possible across most areas across South Central Texas (exception extreme NW and E). Primary threats will be wind gusts up to 60 mph and large hail up to one inch in diameter. Also, heavy rain is expected as the storms move along and east of Highway 281 due to the fact of well above precipitable water values (1.4 to 1.7 inches). That said, storm total rainfall amounts of 1 to 2 inches are possible with isolated pockets of 4 to 5 inches mainly along and east of I-35. The dry-line moves back to the east Monday morning with clearing expected to begin out west and then into the I-35 corridor by noon Monday. Since the upper level trough/cutoff low could be right on top of us during the afternoon hours, decided to keep slight chances for showers and storms mainly east of Highway 183. && .LONG TERM (Tuesday through Sunday)... The upper level system will continue to push to the southeast and into the Gulf waters while ridging builds over the area Tuesday and Wednesday of next week for dry and pleasant weather. Dry conditions persist into next weekend. A cold front is expected to push across the area late Sunday into Monday and brings our next chances for rain across the area. Temperatures will be above normal values through the extended period even with the passage of dry front on Friday and the wet one late Sunday into Monday of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 62 73 53 79 52 / 100 40 - - 0 Austin Bergstrom Intl Airport 61 71 52 78 50 / 100 50 - - 0 New Braunfels Muni Airport 61 72 53 79 51 / 100 40 - - 0 Burnet Muni Airport 58 71 49 76 48 / 100 20 - - 0 Del Rio Intl Airport 55 77 50 82 48 / 50 10 0 0 0 Georgetown Muni Airport 61 71 51 77 49 / 100 40 - - 0 Hondo Muni Airport 59 74 49 81 48 / 70 20 - 0 0 San Marcos Muni Airport 62 71 53 79 51 / 100 50 - - 0 La Grange - Fayette Regional 64 72 55 77 53 / 100 60 10 10 - San Antonio Intl Airport 61 73 53 79 52 / 100 30 - - 0 Stinson Muni Airport 62 73 54 79 52 / 100 30 - - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...24 Synoptic/Grids...17 Public Service/Data Collection...Treadway
Hazardous weather outlook, Feb 19, 8:16 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 816 AM CST Sun Feb 19 2017 TXZ171>173-183>194-202>209-217>225-228-201430- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 816 AM CST Sun Feb 19 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A strong upper level storm system will move across Texas late this afternoon through Monday morning. Showers and thunderstorms will become more numerous late this afternoon after 5pm, overnight, and persist into the Coastal Plains through Monday morning. The greatest coverage will be from the eastern Hill Country across the I-35 corridor and into the Coastal Plains. There is the potential for strong to severe storms this afternoon into tonight across much of South Central Texas with the highest risk being from Del Rio eastward to the I-35 corridor including the Texas Hill Country. The main threats will be hail up to 1 inch in diameter and wind gusts up to 60 mph. There is also the potential for heavy rain mainly along and east of I-35 Sunday into Monday where average rainfall amounts of 1 to 2 inches are expected with isolated 4 to 5 inches possible, including in and around the Austin and San Antonio metro areas. Areas along and east of U.S. Highway 281 could experience minor flooding across small streams,creeks, and canals. Also, heavy rain may prompt brief closures of low water crossings and area roadways. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rainfall will be ongoing across the Coastal Plains through Monday morning that could lead to localized flash and river flooding issues. Rain coverage will decrease from west to east across the entire region by mid-morning. After Monday morning, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit severe and rainfall reports Sunday afternoon into Monday.
In the hours before
Special weather statement, Feb 19, 4:25 PM CST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 425 PM CST SUN FEB 19 2017 TXZ202-192315- Kinney TX- 425 PM CST SUN FEB 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY COUNTY UNTIL 515 PM CST... At 425 PM CST, Doppler radar was tracking a strong thunderstorm near Brackettville, moving north at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brackettville and Alamo Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2926 10034 2929 10052 2961 10051 2960 10019 TIME...MOT...LOC 2225Z 190DEG 15KT 2936 10043
Special weather statement, Feb 19, 4:39 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
439 PM CST SUN FEB 19 2017
TXZ183-184-192330-
Val Verde TX-Edwards TX-
439 PM CST SUN FEB 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND
NORTHEASTERN VAL VERDE COUNTIES UNTIL 530 PM CST...
At 439 PM CST, Doppler radar was tracking a strong thunderstorm over
Flour Mills, or 8 miles northeast of Loma Alta, moving north at 20
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Loma Alta, Flour Mills and Vinegarone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3029 10072 3028 10040 2991 10057 2992 10087
3029 10096
TIME...MOT...LOC 2239Z 192DEG 18KT 3003 10071
MSLSpecial weather statement, Feb 19, 4:44 PM CST, 51 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 444 PM CST SUN FEB 19 2017 TXZ184-192345- Edwards TX- 444 PM CST SUN FEB 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 545 PM CST... At 444 PM CST, Doppler radar was tracking a strong thunderstorm 19 miles west of Barksdale, or 23 miles south of Rocksprings, moving north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rocksprings and Devils Sinkhole State Natural Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3011 10007 2962 10025 2963 10048 3011 10040 TIME...MOT...LOC 2244Z 197DEG 23KT 2970 10035 MO
Special weather statement, Feb 19, 5:08 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
508 PM CST SUN FEB 19 2017
TXZ202-217-200000-
Maverick TX-Kinney TX-
508 PM CST SUN FEB 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINNEY AND NORTHWESTERN
MAVERICK COUNTIES UNTIL 600 PM CST...
At 508 PM CST, Doppler radar was tracking a strong thunderstorm near
Spofford, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Brackettville, Spofford, Quemado, Alamo Village, Radar Base,
Standart, Normandy and Laughlin Afb Aux Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2882 10055 2883 10058 2885 10057 2888 10060
2889 10059 2890 10060 2891 10064 2892 10063
2894 10065 2900 10065 2909 10067 2912 10070
2952 10061 2952 10015 2878 10053
TIME...MOT...LOC 2308Z 202DEG 23KT 2915 10049
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 4:25 PM CST | Special Weather Statement | EWX | Kinney | 50 min |
| Feb 19, 4:39 PM CST | Special Weather Statement | EWX | Edwards | 51 min |
| Feb 19, 4:44 PM CST | Special Weather Statement | EWX | Edwards | 61 min |
| Feb 19, 5:08 PM CST | Special Weather Statement | EWX | Kinney | 52 min |
| Feb 19, 5:53 PM CST | Special Weather Statement | EWX | Edwards | 52 min |
| Feb 19, 5:54 PM CST | Special Weather Statement | EWX | Edwards | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.